Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 17, NWS Pocatello, ID

July 19, 2012Butte County, Custer County, Lemhi County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 19, 2012, 2:31 PM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Jul 20, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2012, 2:31 PM MDT (20:31 UTC)
In effect from
Jul 20, 2012, 12:00 PM MDT
Expired
Jul 20, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Lemhi County, ID

The radar

The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3644 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WWUS85 KPIH 192031
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT THU JUL 19 2012

...GUSTY SOUTH WINDS AND LOW HUMIDITY IN SOUTHEAST IDAHO FIRE
WEATHER ZONE 412 THURSDAY AFTERNOON AND FRIDAY IN ZONE 476...

IDZ476-200845-
/O.NEW.KPIH.FW.W.0017.120720T1800Z-120721T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
231 PM MDT THU JUL 19 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 476 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 6000 FEET...WHICH IS IN EFFECT FROM NOON TO 9 PM
MDT FRIDAY. 


* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF BELOW 6000 FEET.

* TIMING: FROM NOON TO 9 PM MDT FRIDAY

* WIND: SOUTH WINDS 12 TO 18 MPH GUSTING TO 30 MPH.

* HUMIDITY: 8 TO 15 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO
  CREATE A HAZARDOUS FIRE POTENTIAL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IDZ412-200300-
/O.CON.KPIH.FW.W.0016.120719T2100Z-120720T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
231 PM MDT THU JUL 19 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 412 BELOW
5500 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 412 GOOSE CREEK AND RAFT 
  RIVER VALLEY/SOUTHERN SAWTOOTH NF BELOW 5500 FEET. 

* TIMING: FROM 3 PM TO 9 PM MDT.

* WIND: SOUTH WINDS 10 TO 15 GUSTING TO 25 MPH.

* HUMIDITY: 8 TO 14 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO 
  CREATE A HAZARDOUS FIRE POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
4 follow-up statements
282 
WWUS85 KPIH 200259
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
859 PM MDT THU JUL 19 2012

...RED FLAG WARNING EXPIRES AT 9PM FOR GUSTY WINDS AND LOW
HUMIDITY EXPIRES IN SOUTHEAST IDAHO FIRE WEATHER ZONE 412 BELOW
5500 FEET... 
...RED FLAG WARNING CONTINUES FRIDAY FROM NOON TO 9PM
FOR GUSTY WINDS AND LOW HUMIDITY IN SOUTHEAST IDAHO FIRE WEATHER
ZONE 476 BELOW 6000 FEET...

IDZ412-200400-
/O.EXP.KPIH.FW.W.0016.000000T0000Z-120720T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
859 PM MDT THU JUL 19 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 412 BELOW 5500 FEET...

THE RED FLAG WARNING BELOW 5500 FEET WILL EXPIRE AT 9 PM MDT THIS
EVENING. 

WINDS CONTINUE TO DECREASE AND HUMIDITY VALUES INCREASE ACROSS THE
AREA. THEREFORE THE RED FLAG WARNING WILL EXPIRE AT 9 PM.  

$$

IDZ476-201200-
/O.CON.KPIH.FW.W.0017.120720T1800Z-120721T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
859 PM MDT THU JUL 19 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 476 BELOW
6000 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF BELOW 6000 FEET.

* TIMING: FROM NOON TO 9 PM MDT FRIDAY

* WIND: SOUTH WINDS 12 TO 18 MPH GUSTING TO 30 MPH.

* HUMIDITY: 8 TO 15 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO 
  CREATE A HAZARDOUS FIRE POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
612 
WWUS85 KPIH 201014
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
414 AM MDT FRI JUL 20 2012

...RED FLAG WARNING CONTINUES FRIDAY FROM NOON TO 9PM FOR GUSTY
WINDS AND LOW HUMIDITY IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476
BELOW 6000 FEET...

IDZ476-202230-
/O.CON.KPIH.FW.W.0017.120720T1800Z-120721T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
414 AM MDT FRI JUL 20 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE
476 BELOW 6000 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF BELOW 6000 FEET. 

* TIMING: FROM NOON TO 9 PM MDT FRIDAY

* WIND: SOUTH WINDS 11 TO 16 MPH GUSTING TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO
  CREATE A HAZARDOUS FIRE POTENTIAL. ISOLATED THUNDERSTORMS THIS
  AFTERNOON WILL ALSO PRODUCE VARIABLE WIND GUSTS TO 45 MPH AND
  LITTLE RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
969 
WWUS85 KPIH 202015
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT FRI JUL 20 2012

...RED FLAG WARNING CONTINUES CURRENTLY UNTIL 9PM FOR GUSTY WINDS
AND LOW HUMIDITY IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476 BELOW
6000 FEET...

IDZ476-210300-
/O.CON.KPIH.FW.W.0017.000000T0000Z-120721T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
215 PM MDT FRI JUL 20 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 476 BELOW 6000
FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF BELOW 6000 FEET. 

* TIMING: FROM NOON TO 9 PM MDT FRIDAY

* WIND: SOUTH WINDS 11 TO 16 MPH GUSTING TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS: STRONG GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO 
  CREATE A HAZARDOUS FIRE POTENTIAL. ISOLATED THUNDERSTORMS 
  THIS AFTERNOON WILL ALSO PRODUCE VARIABLE WIND GUSTS TO 45 
  MPH AND LITTLE RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
611 
WWUS85 KPIH 210258
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
858 PM MDT FRI JUL 20 2012

...RED FLAG WARNING IS EXPIRING AT 9 PM FOR GUSTY WINDS AND LOW
HUMIDITY IN FIRE WEATHER ZONE 476 BELOW 6000 FEET...

IDZ476-210400-
/O.EXP.KPIH.FW.W.0017.000000T0000Z-120721T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
858 PM MDT FRI JUL 20 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 476 BELOW 6000 FEET...

THE RED FLAG WARNING BELOW 6000 FEET WILL EXPIRE AT 9 PM MDT THIS
EVENING. 

ALTHOUGH HUMIDITY VALUES IN SOME AREAS ARE STILL BELOW 15
PERCENT...MANY AREAS ARE SEEING VALUES RISE ABOVE THAT LEVEL ALONG
WITH WINDS SUBSIDING FOR THE EVENING. THEREFORE...THE RED FLAG
WARNING IS EXPIRING AS SCHEDULED AT 9PM. 

$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 19, 1:44 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 19, 1:44 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD HEADER...
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT THU JUL 19 2012

.DISCUSSION...VERY LITTLE CHANGE TO GOING FORECAST THROUGH THE
ENTIRE PERIOD AS MODELS REMAIN CONSISTENT IN THEIR ADVERTISING OF
MODEST CHANGES. REMNANTS FROM TROPICAL DISTURBANCE FABIO BRINGING
WIDESPREAD RAIN TO SOUTHERN AND CENTRAL CALIFORNIA THIS AFTERNOON.
MIDDLE AND UPPER LEVEL MOISTURE IS STREAMING INTO THE GREAT BASIN
AND THE NORTHERN ROCKIES BUT DEEPER LAYER MOISTURE FROM FABIO IS NOT
EXPECTED TO BRING ANYTHING OTHER THAN ISOLATED CONVECTION TO OUR CWA
TONIGHT. HOWEVER...THE PERSISTENT UPPER LOW OFF THE PACIFIC
NORTHWEST COAST THIS PAST WEEK WILL BE MOVING OVER THE NORTHERN
ROCKIES FRIDAY BRINGING A DRYING AND INCREASINGLY GUSTY WESTERLY
FLOW IN ITS WAKE SHUNTING THAT MOISTURE TO OUR EAST BY SATURDAY.
THEN SOUTHWEST MONSOON MOISTURE SURGES NORTHWARD SUNDAY WHICH STILL
LOOKS TO IMPACT THE AREA SUNDAY THROUGH MONDAY. THEN ANOTHER PACIFIC
WAVE MOVES THROUGH MID WEEK WITH SOME DRYING AND GUSTY WINDS TUESDAY
BEFORE ANOTHER TROPICAL SURGE BRINGS INCREASED SHOWER AND
THUNDERSTORM CHANCES BY THE END OF NEXT WEEK.

TEMPERATURES THROUGH THE PERIOD BOUNCE A LITTLE BIT BUT REMAIN
RIGHT AROUND SEASONAL AVERAGES WITH NO UNREASONABLE VARIATIONS
FORESEEN. DITTMANN

&&

.AVIATION...MOISTURE CONTINUES TO REMAIN IN MIDDLE AND HIGH
LEVELS...RESULTING FROM TROPICAL DEPRESSION FABIO FOR WIDESPREAD
VFR THROUGH PERIOD.  WINDS CONTINUE TO REMAIN LIGHT. CLOUD COVER
SUPPRESSING TEMPERATURES AND THIS WILL RELEGATE THUNDERSTORM
ACTIVITY TO ISOLATED OVER THE CENTRAL MOUNTAINS. DO EXPECT
ISOLATED SHOWERS IN VICINITY OF SUN VALLEY. GW

&&

.FIRE WEATHER...REMNANTS OF TROPICAL DEPRESSION FABIO SPREADING
MIDDLE AND HIGH LEVEL CLOUDS FROM SOUTHERN CALIFORNIA TO SOUTHERN
IDAHO THIS EVENING AND OVERNIGHT. THIS COMBINED WITH RETURN OF
MONSOON MOISTURE WILL PRODUCE ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS THROUGH 9 PM THIS EVENING.  DUE TO THE STRONG SOUTHERLY
FLOW ALOFT SOUTHERLY WINDS PUSHING UP DRY AIR AT THE SURFACE. WINDS
GUSTS BETWEEN 20 TO 25 MPH POSSIBLE UNTIL 8 PM THIS EVENING. RED
FLAG WARNING TO CONTINUE UNTIL 9 PM FOR ZONE 412 DUE TO WIND GUSTS
AND LOW RELATIVE HUMIDITIES.

THE LOW PRESSURE CIRCULATION THAT HAS BEEN STATIONARY NEAR THE
EXTREME SOUTHWESTERN COAST OF OREGON WILL MOVE SHARPLY NORTHEAST
THROUGH WASHINGTON AND THE IDAHO PAN HANDLE FRIDAY. THE SURFACE
FRONT TRACKS WITH THIS DISTURBANCE...THE TRAILING SOUTH END MOVING
THROUGH THE CENTRAL MOUNTAINS FRIDAY AFTERNOON AND EVENING. IN THE
CENTRAL MOUNTAINS...RIDGE TOP WINDS WILL GUST 25 TO 30 MPH EARLY
FRIDAY AND SLOWLY SWING TO THE SOUTHWEST TO WEST BY LATE AFTERNOON
EARLY EVENING.  STRONGER WINDS PULLING UP THE LITTLE LOST AND BIRCH
CREEK VALLEYS COMBINED WITH LOW RELATIVE HUMIDITIES WILL PROMPT A
RED FLAG WARNING FOR ZONE 476. ISOLATED MOUNTAIN THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE DISTRICT ON FRIDAY.

NEXT SYSTEM WILL IMPACT THE AREA SUNDAY INTO MONDAY WITH A FRONTAL
BOUNDARY MOVING BY AND QUITE STRONG WINDS IN THE SNAKE RIVER PLAIN
AND CENTRAL IDAHO MOUNTAINS. THEN A RETURN TO HIGH PRESSURE.  PRESTON

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:28 AM MDTRed Flag WarningPIH18 hr

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.